, Volume 13, Issue 2, pp 407–425 | Cite as

Extending Lipschitz and Hölder maps between metric spaces

  • Shin-ichi Ohta


We introduce a stochastic generalization of Lipschitz retracts, and apply it to the extension problems of Lipschitz, Hölder, large-scale Lipschitz and large-scale Hölder maps into barycentric metric spaces. Our discussion gives an appropriate interpretation of a work of Lee and Naor.

Mathematics Subject Classification (2000)

54C20 26A16 53C21 


Lipschitz retract Lipschitz map Hölder map large-scale Lipschitz map barycenter 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    K. Ball, Markov chains, Riesz transforms and Lipschitz maps, Geom. Funct. Anal., 2 (1992), 137–172.Google Scholar
  2. 2.
    K. Ball, E.A. Carlen, E.H. Lieb, Sharp uniform convexity and smoothness inequalities for trace norms, Invent. Math., 115 (1994), 463–482.Google Scholar
  3. 3.
    Y. Benyamini, J. Lindenstrauss, Geometric Nonlinear Functional Analysis, Vol. 1. American Mathematical Society, Providence (2000).Google Scholar
  4. 4.
    R.M. Dudley, Real Analysis and Probability, Revised reprint of the 1989 original, Cambridge University Press, Cambridge (2002).Google Scholar
  5. 5.
    J.R. Isbell, Six theorems about injective metric spaces, Comment. Math. Helv., 39 (1964), 65–76.Google Scholar
  6. 6.
    M. Kozdoba, Extension of Banach space valued Lipschitz functions, Master thesis. Technion–Israel Institute of Technology, Haifa (2005).Google Scholar
  7. 7.
    U. Lang, Extendability of large-scale Lipschitz maps, Trans. Am. Math. Soc., 351 (1999), 3975–3988.Google Scholar
  8. 8.
    U. Lang, B. Pavlović, V. Schroeder, Extensions of Lipschitz maps into Hadamard spaces, Geom. Funct. Anal., 10 (2000), 1527–1553.Google Scholar
  9. 9.
    U. Lang, V. Schroeder, Kirszbraun’s theorem and metric spaces of bounded curvature, Geom. Funct. Anal., 7 (1997), 535–560.Google Scholar
  10. 10.
    J.R. Lee, A. Naor, Extending Lipschitz functions via random metric partitions, Invent. Math., 160 (2005), 59–95.Google Scholar
  11. 11.
    A. Naor, A phase transition phenomenon between the isometric and isomorphic extension problems for Hölder functions between Lp spaces, Mathematika, 48 (2001), 253–271.Google Scholar
  12. 12.
    A. Naor, Y. Peres, O. Schramm, S. Sheffield, Markov chains in smooth Banach spaces and Gromov hyperbolic metric spaces, Duke Math. J., 134 (2006), 165–197.Google Scholar
  13. 13.
    S. Ohta, Convexities of metric spaces, Geom. Dedic., 125 (2007), 225–250.Google Scholar
  14. 14.
    S. Ohta, Markov type of Alexandrov spaces of nonnegative curvature, preprint (2006).Google Scholar
  15. 15.
    S.T. Rachev, Probability Metrics and the Stability of Stochastic Models, Wiley, Chichester (1991).Google Scholar
  16. 16.
    S.T. Rachev, L. Rüschendorf, Mass Transportation Problems. Vol. I, Springer, New York (1998).Google Scholar
  17. 17.
    K.-T. Sturm, Probability Measures on Metric spaces of Nonpositive Curvature, In: Heat kernels and analysis on manifolds, graphs, and metric spaces (Paris, 2002), Contemp. Math. 338 (2003), 357–390. American Mathematical Society, Providence.Google Scholar
  18. 18.
    C. Villani, Topics in Optimal Transportation, American Mathematical Society, Providence (2003).Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2008

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of ScienceKyoto UniversityKyotoJapan

Personalised recommendations